Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 62, NWS Jackson, KY

July 6, 2020Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 6, 2020, 6:52 PM EDT for Pike County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2020, 6:52 PM EDT (22:52 UTC)
Expired
Jul 6, 2020, 7:15 PM EDT
In force
23 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
532 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:19 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 6, 4:19 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
419 PM EDT Mon Jul 6 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 419 PM EDT MON JUL 6 2020

Isolated to scattered showers and thunderstorms have developed this
afternoon, with the largest cluster from Flemingsburg north to the
Ohio River and west along Interstate 75 south of Cincinnati. Another
broken line exists farther south, roughly along Hal Rogers Parkway.
Will continue to see storms this afternoon and early evening, prior
to the brunt of the activity winding down this evening as
instability wanes. The main threat from these storms will be brief
heavy downpours as the lack of shear/organization keep updrafts
from becoming particularly strong/tall as they slowly migrate
toward the northwest.

Areas that see rain this afternoon and locales in river valleys will
stand the best chance of seeing fog development tonight into Tuesday
morning. This will mix out by mid Tuesday morning as heating ensues
and cumulus clouds build with peak heating.

A weakness in the mid-upper level height fields will persist on
Tuesday across the Bluegrass through the Tennessee Valley. As this
feature slowly tracks eastward, scattered showers and thunderstorms
will once again be in the offing by early afternoon into the evening
as oppressive dewpoints stream into eastern Kentucky on the
northwestward side of the Bermuda ridge. Should once again see
precipitation taper off with sunset and local subsidence working in
Tuesday evening, setting the stage for fog into Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 356 PM EDT MON JUL 6 2020

The summer time convective pattern will continue through the
entirety of the extended. High pressure should generally remain in
control for Wednesday and Thursday, but a stationary boundary will
start off parked south of the state, with a strong stationary low
located to our E, along the Mid-Atlantic border. With the same
general pattern/flow in place both days, temperatures will remain
fairly steady, topping out in the upper 80s to near 90 degrees each
day, and falling to the upper 60s to around 70 each night.
Furthermore, this regime will unfortunately not provide a break in
the humidity either. Warm air and humidity each day will keep the
air unstable enough to produce shower and thunderstorm chances once
the convective temperature is met. However, with no real driving
force, wind shear will remain weak at best, and so convection will
generally be pulsy, but could result in some locally heavy rain.
Shower and thunderstorm chances will then diminish when heading into
the overnight due to loss of the daytime heating and best
instability.

By Friday, a cold front will begin approaching the region from the
NW, and will cross through the state during the day Saturday. This
will bring our best chance for showers and thunderstorms both days,
with a diminishing trend once again expected during the overnight
hours. Instability looks very good during both days, as do the lapse
rates...so convection should not be a problem. However, winds will
be nearly unidirectional, so it will be hard to keep organization of
the storms.

Even after the frontal system moves through, there won't be much
relief behind it for Sunday or Monday. The upper level trough that
the system is associated with will remain in place and continue to
dig across the region through the day Monday. This will provide
enough lift for diurnally driven scattered showers and thunderstorms
both days. Temperatures will be a bit cooler, but only by about 5
degrees or so...as the NBM has much of eastern KY in the mid 80s for
highs Sunday, and low to mid 80s for Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 232 PM EDT MON JUL 6 2020

Scattered cumulus continuing to develop near the 5k foot level
with isolated to scattered showers/storms forming this afternoon
and early evening. Have maintained VCTS mention at JKL/SJS as the
highest storm chances look to be north of SME to LOZ. Included
VCSH mention at SYM given nearby activity earlier this afternoon.
Went with mainly a persistence forecast regarding sites expected
to see visibility reductions from fog tonight. This includes MVFR
visibilities at LOZ/SME, with some patchy fog also possible again
near JKL/SYM. IFR or worse visibilities will be possible in river
valleys as winds become near calm and low clouds clear out. Will
see a return to VFR conditions for all by mid Tuesday morning
prior to cumulus development by late morning.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GUSEMAN
LONG TERM...JMW
AVIATION...GUSEMAN
Hazardous weather outlook, Jul 6, 4:10 AM EDT, 14 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
410 AM EDT Mon Jul 6 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
410 AM EDT Mon Jul 6 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible this afternoon and evening. A few
storms could be capable of locally heavy rainfall and strong
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible during the afternoon and evening
from Tuesday through Thursday. Thunderstorms will remain possible
from Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP/KAS

In the hours before

Special weather statement, Jul 6, 4:41 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
441 PM EDT Mon Jul 6 2020

KYZ112-062115-
Breathitt-
441 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BREATHITT COUNTY...

At 441 PM EDT, a strong thunderstorm was located over Howard Creek,
or near Jackson, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Jackson, Gentry, Elkatawa, Inverness, Copland, Haddix, Saldee, Smith
Branch, Noctor, Dumont, Curt, Howard Creek, Frozen Creek, Quicksand,
Canoe, Sebastian's Branch and Portsmouth.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3741 8339 3743 8348 3760 8344 3755 8328
TIME...MOT...LOC 2041Z 203DEG 11KT 3747 8341

GEOGERIAN
Special weather statement, Jul 6, 6:33 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
633 PM EDT Mon Jul 6 2020

KYZ059-108-111-062300-
Lee-Wolfe-Powell-
633 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POWELL...NORTHERN
LEE AND WEST CENTRAL WOLFE COUNTIES...

At 633 PM EDT, a strong thunderstorm was located over Zachariah, or 7
miles west of Campton. The storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Torrent, Leeco, Standing Rock, Whisman, Zachariah, Glencairn and
Rogers.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3778 8365 3770 8362 3768 8370 3776 8375
TIME...MOT...LOC 2233Z 160DEG 1KT 3770 8367

GEOGERIAN
Special weather statement, Jul 6, 6:44 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
644 PM EDT Mon Jul 6 2020

KYZ120-062315-
Pike-
644 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT ...

At 644 PM EDT, a strong thunderstorm was located over Turkey Creek,
or over Williamson, moving north at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Forest Hills, Aflex and Turkey Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3763 8223 3765 8235 3771 8231 3770 8230
      3769 8230 3767 8229 3767 8227 3766 8226
      3766 8224 3764 8222
TIME...MOT...LOC 2244Z 188DEG 5KT 3766 8230

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:41 PM EDTSpecial Weather StatementJKLBreathitt34 min
Jul 6, 6:33 PM EDTSpecial Weather StatementJKLLee27 min
Jul 6, 6:55 PM EDTSpecial Weather StatementJKLPowell35 min
Jul 6, 7:08 PM EDTSpecial Weather StatementJKLLaurel37 min
Jul 6, 7:10 PM EDTAreal Flood AdvisoryJKLPike2 hr
Jul 6, 7:11 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski, Rockcastle34 min
Jul 6, 7:23 PM EDTSpecial Weather StatementJKLEstill, Powell, Rockcastle52 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.